Ohio, 2008High Wind in Ohio, September 14, 2008
September 14, 2008 · NWS IWX · 7 events in 7 counties and zones
Wind fields remained strong with the remnants of Hurricane Ike as it passed over northwestern Ohio. A narrow line of showers was able to tap these strong winds and allow for damaging non-thunderstorm winds in a few locations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind fields remained strong with the remnants of Hurricane Ike as it passed over northwestern Ohio. A narrow line of showers was able to tap these strong winds and allow for damaging non-thunderstorm winds in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 14, 2:44 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 14, 2:44 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
344 PM EDT SUN SEP 14 2008
.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE LEFTOVERS FROM IKE ARE PUSHING THROUGH THE REGION THIS
AFTERNOON...WITH THE BACK EDGE STARTING TO MAKES ITS WAY INTO THE
SOUTHWESTERN PORTIONS OF THE FORECAST AREA. AMAZING RAINFALL TOTALS
FROM THIS WEEKEND OF MORE THAN 9 TO 11 INCHES LOOKS TO BE COMMON
ACROSS THE FAR NORTHWEST PORTIONS OF THE REGION. SIGNIFICANT AREAL
FLOODING...ALONG WITH DEVELOPING RIVER FLOODING ACROSS NORTHERN
INDIANA AND SOUTHWEST MICHIGAN WILL CAUSE SERIOUS ISSUES FOR MANY.
WINDS WILL LESSEN SOME TONIGHT...BUT DECENT GRADIENT WILL PERSIST
THROUGH THE NIGHT ALLOW FOR SOME GUSTS TO 20 TO 25KTS ON THE HIGH
END.
THE RAINFALL WILL COME TO A TEMPORARY STOP LATE THIS AFTERNOON OR
EARLY EVENING AS IKE MOVES OUT TO THE NORTHEAST. UPPER LEVEL TROUGH
WILL DROP SOUTHEAST OVERNIGHT WITH ANOTHER CHANCE FOR PRECIP DURING
THE EARLY TO MID MORNING HOURS...THEN SOME INSTABILITY/LAKE EFFECT
LIGHT SHOWERS WILL BE POSSIBLE DURING THE MORNING OR AFTERNOON
MAINLY ACROSS THE FAR NORTHWESTERN COUNTIES OF THE REGION AS DELTA
TS GET CLOSE TO 16 TO 18C WITH CHILLY H850 TEMPS DROPPING TO AROUND
4 OR 5 C.
TEMPS WILL BE COOL MONDAY WITH THE CLOUDS AND ABOVE MENTIONED COOLER
TEMPS ALOFT ADVECTING IN...MID TO UPPER 60S WILL BE LIKELY WITH 40S
FOR LOWS OVERNIGHT INTO TUESDAY WITH SOME CLEARING EXPECTED.
&&
.LONG TERM...
TUESDAY THROUGH SUNDAY...THE LONGWAVE TROF PER GFS/GFS ENSEMBLES
AND ECMWF IS EXPECTED TO GRADUALLY SHIFT EAST THIS WEEK AS UPPER
LEVEL RIDGING BUILDS INTO THE AREA. THIS PATTERN WOULD SUGGEST DRY
WEATHER AND HIGHS NEAR TO A LITTLE ABOVE NORMAL. FSU GFS ENSEMBLE
CONFIDENCE FORECAST UNCERTAINTY COMPARED TO CLIMATOLOGY IS ABOVE
NORMAL FROM FRIDAY THROUGH THE WEEKEND. LATEST/12Z GFS ENSEMBLES
SUPPORT DRY CONDITIONS THROUGH SATURDAY AS A VERY BROAD TROF FORMS
OVER THE CENTRAL CONUS...ALTHOUGH SOME MEMBERS ARE HINTING AT A
SHORT WAVE TROF ARRIVING LATE IN THE WEEKEND. THE ONGOING
GRIDS/FORECAST WITH DRY CONDITIONS AND HIGHS IN THE 70S APPEAR ON
TRACK.
&&
.PREV DISCUSSION... /ISSUED 124 PM EDT SUN SEP 14 2008/
AVIATION (18Z TAFS)...
SIGNIFICANT CONCERN WITH RESPECT TO WINDS AND WINDS SHEAR ACROSS
THE REGION. BORDERLINE FOR THE ADDITION OF NON-CONVECTIVE
LLWS...PILOTS SHOULD CHECK FOR THIS IF FLYING AT ALL THROUGH THE
NEXT 12-24 HOURS. HEAVY RAINFALL WILL PRODUCE LOWER VSBYS AND CLOUD
HEIGHTS FOR THE NEXT 6 TO 8 HOURS AS IKE ROARS THROUGH THE
REGION...IFR CONDITIONS WILL BE LIKELY FOR MOST IF NOT ALL OF TE
REGION THIS AFTERNOON INTO THE EVENING. IMPROVING CONDITIONS
TONIGHT WITH SCTD TO BKN LOWER LEVEL CLOUDS AND LESSEN OF THE WINDS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 2 AM EDT TUESDAY
FOR LMZ043-046.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR LMZ043-046.
&&
SHORT TERM...SCHOTT
LONG TERM...SKIPPER
AVIATION...SCHOTTHazardous weather outlook, Sep 14, 3:03 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT SUN SEP 14 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
403 PM EDT SUN SEP 14 2008 /303 PM CDT SUN SEP 14 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN THIS AFTERNOON AND EVENING WILL END ACROSS THE ENTIRE
REGION...YET WILL CAUSE SIGNIFICANT FLOODING PROBLEMS ACROSS
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
SUSTAINED WINDS OF 20 TO 30 MPH WITH ISOLATED GUSTS TO 40 OR 45MPH
WILL BE POSSIBLE SOUTHEAST OF A LINE FROM DEFIANCE OHIO TO MARION
INDIANA LATE THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RIVER FLOODING DUE TO THE VERY HEAVY RAINFALL THIS WEEKEND IS
VERY LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AND FLOODING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-151115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
403 PM EDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A GALE WARNING IS IN EFFECT THIS AFTERNOON AND EVENING WITH STRONG
NORTHERLY WINDS...WITH A SMALL CRAFT ADVISORY IN EFFECT FOR
NEARSHORE WATERS OF SOUTHEAST LAKE MICHIGAN OVERNIGHT AS THE
GRADIENT WIND EASE SLIGHTLY.
THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE SHORELINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT ALONG WITH THE INCREASED RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Sep 14, 1:21 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM FLOOD 5 SW COLDWATER 41.89N 85.07W
09/14/2008 BRANCH MI LAW ENFORCEMENT
COUNTY DISPATCH REPORTS US 12 COVERED BY WATER IN TOWN OF
BRONSON
&&
BOXELLLocal storm report, Sep 14, 2:11 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FLOOD SOUTH BEND 41.68N 86.27W
09/14/2008 ST. JOSEPH IN TRAINED SPOTTER
REPORT OF A FEW ROADS WASHED OUT...WITH NUMEROUS ROADS
AND INTERSECTIONS FLOODED IN CITY
&&
BOXELLSpecial weather statement, Sep 14, 3:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EDT SUN SEP 14 2008
INZ007>009-017-018-025>027-032>034-OHZ001-002-004-005-015-016-024-
025-142130-
ADAMS IN-ALLEN OH-ALLEN IN-BLACKFORD IN-DE KALB IN-DEFIANCE OH-FULTON
OH-GRANT IN-HENRY OH-HUNTINGTON IN-JAY IN-NOBLE IN-PAULDING OH-PUTNAM
OH-STEUBEN IN-VAN WERT OH-WELLS IN-WHITLEY IN-WILLIAMS OH-
432 PM EDT SUN SEP 14 2008
...STRONG WINDS WITH SHOWERS STILL POSSIBLE LATE THIS AFTERNOON...
STRONG WINDS ASSOCIATED WITH THE REMNANTS OF HURRICANE IKE WILL
STILL BE POSSIBLE LATE THIS AFTERNOON ALONG WITH SHOWERS AND BRIEF
HEAVY RAINFALL. WIND GUSTS TO 40 MPH ARE POSSIBLE...WITH A FEW
ISOLATED GUSTS TO NEAR 50 MPH ALSO STILL POSSIBLE. THE STRONGEST
WIND GUSTS THROUGH 630 PM EDT ARE EXPECTED TO BE ACROSS NORTHWEST
OHIO AND FAR EAST CENTRAL INDIANA...NEAR AND EAST OF A LINE FROM
MARION INDIANA TO DEFIANCE OHIO.
GUSTY WINDS WILL CAUSE SMALL OBJECTS SUCH AS TRASH BINS AND LAWN
FURNITURE TO BLOW AROUND. THESE OBJECTS SHOULD BE SECURED OR MOVED
INSIDE UNTIL WINDS SUBSIDE.
LASHLEY
Local storm report, Sep 14, 4:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 PM EDT SUN SEP 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND DMG 2 E FORT WAYNE 41.08N 85.11W
09/14/2008 ALLEN IN FIRE DEPT/RESCUE
A TREE FELL ON A MOBILE HOME ON THE EAST SIDE OF FORT
WAYNE
&&
EVENT NUMBER IWX0801826
SKIPPERLocal storm report, Sep 14, 4:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EDT SUN SEP 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM NON-TSTM WND GST NEW HAVEN 41.07N 85.03W
09/14/2008 M61 MPH ALLEN IN AMATEUR RADIO
&&
EVENT NUMBER IWX0801827
SKIPPERLocal storm report, Sep 14, 4:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EDT SUN SEP 14 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD NILES 41.83N 86.25W
09/14/2008 BERRIEN MI TRAINED SPOTTER
WATER WAS OVER THE ROAD WITH 6 INCHES OF WATER IN THE
YARD...NEW RAINFALL TODAY THROUGH 5 PM WAS 2.84 WITH
STORM TOTAL RAIN 10.13 INCHES SINCE FRIDAY EVENING.
&&
EVENT NUMBER IWX0801828
SKIPPERHigh Wind, Paulding
- When
- September 14, 5:00 PM EST to 5:10 PM EST
- Where
- Paulding forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Trained spotters reported a 65 mph wind gust south of Haviland, resulting in the blowing down of several large tree limbs. A barn in the area also suffered some roof damage. Damage is estimated at $5,000.
High Wind, Van Wert
- When
- September 14, 5:00 PM EST to 5:10 PM EST
- Where
- Van Wert forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Emergency management officials reported that the WERT radio tower was blown over as well as trees, tree limbs and power poles across the area. No damage estimates were available from local officials.
High Wind, Williams
- When
- September 14, 5:05 PM EST to 5:10 PM EST
- Where
- Williams forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Law enforcement officials reported tree limbs and one tree down in the West Unity area. In addition, a power pole was leaning at US 20 and County Road 8. No damage estimates were available.
High Wind, Putnam
- When
- September 14, 5:25 PM EST to 5:35 PM EST
- Where
- Putnam forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Spotters in Ottawa and Columbus Grove reported a few trees, several tree limbs and power poles down. No damage estimates were available.
High Wind, Allen
- When
- September 14, 5:30 PM EST to 5:40 PM EST
- Where
- Allen forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Law enforcement officials reported numerous trees and power lines down across the county. No exact damage figures were available.
High Wind, Fulton
- When
- September 14, 5:30 PM EST to 5:40 PM EST
- Where
- Fulton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Emergency management officials reported numerous trees and power lines down in and around Delta. No exact damage figures were available.
High Wind, Henry
- When
- September 14, 5:30 PM EST to 5:40 PM EST
- Where
- Henry forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Law enforcement officials reported numerous trees and power lines down in and around Liberty Center. No exact damage figures were available.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- Flash Flooding and Flooding in Indiana, September 14 to 17, 20082 deaths · $12 million · 6 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Kentucky, September 14, 2008$54 million · 64 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136204, 136207, 136208, 136206, 136201, 136202, 136203.